Opioid Surveillance and Monitoring

“Takeover” Alert

Public Health Services has been notified of reports of a drug called “takeover” which is crack laced with fentanyl.  Reports are that this drug is causing an immediate and dangerous loss of consciousness. This drug was reportedly brought from Toronto and is becoming widespread in Hamilton. 

An opioid overdose is a medical emergency. Prevent opioid overdose death and save lives using the 4 C’s of safety:

  • Careful - Use don’t use alone, go slow by testing effect with small amounts first
  • Carry naloxone - Get a FREE naloxone kit, and training at the following locations:
    • City of Hamilton Public Health Services Harm Reduction program: 905-546-4276
    • Participating local pharmacies by calling the Drug and Alcohol Helpline: 1-800-565-8603
  • Call 9-1-1 for every overdose. You, your friend or family member needs hospital care to survive.
  • CPR. Push Hard, Push Fast

Carfentanil Alert

Be aware that street drugs in Hamilton may contain a deadly opioid drug carfentanil. It is 100 times stronger than fentanyl and is hidden in other drugs. It will cause more overdoses and deaths.

What you can do:

  • Always call 911 for an overdose. You need hospital care to survive.
  • Get a naloxone overdose kit and training: 905-546-4276 or 1-800-565-8603
  • Use smaller amounts of drugs and don’t inject the whole dose at once.
  • Be with someone else when using.

 

Surveillance and monitoring highlights

Hamilton Public Health Services is collaborating with Hamilton Paramedic Services, Hamilton Health Sciences, St. Joseph’s Healthcare Hamilton, and community partners to provide timely opioid-related information to the public.

911 calls for Opioid overdoses

Between January 10, 2017 and March 19, 2017, Hamilton Paramedic Services responded to 72 calls related to opioid overdoses. Most opioid overdose cases (75%) were male, and the average age of cases was 36 years. 

Note: A new code was implemented on Mar. 15, 2017 to capture suspected and confirmed opioid overdoses as well as naloxone administrations. The data for January through March have been updated to reflect this change.  

Since January 10, 2017, Hamilton Paramedic Services has implemented a new way to better track 911 calls where opioid overdose was suspected to occur. This figure shows the monthly number of paramedic responses related to opioid overdose in Hamilton since January 10, 2017.

Monthly opioid-related 911 calls in Hamilton, Ontario

Monthly opioid-related 911 calls inHamilton

Naloxone

Naloxone is a medication that reverses the effects of opioid overdose. Since January 2017, 365 naloxone kits were distributed by Public Health Services, and at least 69 people have been revived.

In 2016, Hamilton Public Health Services distributed a total of 462 naloxone kits, and 192 people were reported as being revived by the kits. This year, 365 kits have been distributed to date. 

Naloxone kits distributed & number of people revived, Hamilton PHS

Naloxone kits distributed and number of people revived, Hamilton Public Health Services

Emergency department visits

Visits for general overdoses and drug misuse:  In the past week (March 13 to 19, 2017), 46 patients sought care at Hamilton emergency departments for drug misuse or overdoses. This includes overdoses caused by drugs other than opioids.

Visits for opioid poisoning: In December 2016, there were 40 emergency department visits for opioid poisoning at Hamilton hospitals.  Note that as of March 14, 2017, the emergency department visits now follow standard definitions provided by the Ministry of Health and Long-Term Care. As a result, these numbers differ slightly compared to what was previously reported on this website.

Emergency department visits for overdoses and drug misuse

Over the past six months, the number of general overdose emergency department visits has been stable.

Weekly emergency department visits for overdoses or drug misuse in Hamilton hospitals

Weekly emergency department visits for overdosesor drug misuse in Hamilton hospitals

Emergency department visits for Opioid poisoning

Between October and December 2016, Hamilton hospitals have seen a sustained increase in opioid poisoning emergency department visits compared to previous months. In December 2016, the latest month of available data, there were  40 emergency department visits at these facilities due to opioid poisoning.  This was similar to 41 visits recorded for the previous two months (October and November 2016).

Monthly opioid poisoning visits, Hamilton Health Sciences and St. Joseph's Healthcare

Monthly opioid poisoning visits, Hamilton Health Sciences and St. Joseph's Healthcare

Deaths

Preliminary numbers from the Office of the Chief Coroner indicate that in 2015, 37 Hamilton residents died from opioid toxicity, and 10 residents died due to toxicity from opioids and alcohol. This is the highest number of deaths in the past 11 years of data.

Opioid-related deaths in Hamilton

Opioid-related deaths in Hamilton

 

Contact us

If you have any questions or wish to provide feedback, contact:
Epidemiology & Evaluation
Email: phase@hamilton.ca